Illinois, 2013

Hail and Damaging Winds in Illinois, August 30, 2013

August 30, 2013 · NWS LOT · 24 events in 6 counties and zones

During the evening of August 30th, a line of severe thunderstorms dropped south across the northeastern Illinois including the Chicago metro area producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the evening of August 30th, a line of severe thunderstorms dropped south across the northeastern Illinois including the Chicago metro area producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 30, 2:41 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 30, 2:41 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
341 PM CDT FRI AUG 30 2013

.MESOSCALE DISCUSSION...
253 PM CDT

THUNDERSTORMS CONTINUE TO DEVELOP ALONG A SOUTH MOVING COLD FRONT
THAT STRETCHES FROM JUST NORTH OF MILWAUKEE WSW TO JUST NORTH OF
DUBUQUE THIS HOUR. LATEST SPC MESOANALYSIS INDICATES A CORRIDOR OF
UPCAPPED 3000-3500 MLCAPE ALONG AND JUST AHEAD OF THE FRONTAL
BOUNDARY. WHILE OVERALL CONVERGENCE ALONG THE FRONT IS WEAK...A
SUBTLE SHORTWAVE DROPPING SOUTHEAST INTO SOUTHWESTERN WISCONSIN
HELPING TO INCREASE BROAD SCALE ASCENT OVER THE AREA AS WELL AS
INCREASE THE DEEP LAYER SHEAR TO A MARGINAL 30 KT NEAR THE BEST
INSTABILITY. A LITTLE MORE CONCERNING IS THE NEARLY 1500 J/KG DCAPE
AHEAD THE BOUNDARY THAT WILL SUPPORT STRONG AND DAMAGING WINDS
REACHING THE SURFACE. EXPECT THE FRONT AND MAIN LINE OF
THUNDERSTORMS TO SAG SOUTH INTO NORTHERN ILLINOIS AROUND 5 PM THIS
EVENING...WITH ISOLATED DEVELOPMENT POSSIBLY SOONER AHEAD OF THE
FRONT. MAIN THREAT IS EXPECTED TO BE STRONG AND DAMAGING WINDS WITH
A SECONDARY THREAT OF HAIL...WHICH WILL LIKELY BE SPORADIC AS STORMS
MAY BE SOMEWHAT PULSEY GIVEN THE MARGINAL SHEAR ENVIRONMENT. ALSO
NOTABLE FROM THE STORM CURRENTLY NEARING MKE IS THE FREQUENT TO NEAR
CONTINUOUS LIGHTNING THAT IS OCCURRING.

BMD

&&

.DISCUSSION...

300 PM CDT

FORECAST CONCERNS INCLUDE THUNDERSTORM POTENTIAL THROUGH THIS
EVENING...CLOUD COVER AND TEMPERATURES TOMORROW AND THUNDERSTORM
POTENTIAL SUNDAY. REFER TO MESOSCALE DISCUSSION FOR MORE IN DEPTH
INFORMATION ON SEVERE TSTORM POTENTIAL THROUGH THIS EVENING.

SHORT TERM...TONIGHT THROUGH LABOR DAY...

THE WEAK COLD FRONT RESPONSIBLE FOR THE STORMS THIS AFTERNOON AND
EVENING WILL SAG SLOWLY SOUTH THROUGH THE CWA BUT NOT CLEAR OUR
SOUTHERN COUNTIES...WITH WINDS TURNING NORTH AND NORTHEAST BEHIND
IT. SINCE AIRMASS BEHIND FRONT REMAINS WARM AND MOIST AND GIVEN LOW
CLOUDS OVER NORTHERN MICHIGAN AND WISCONSIN...EXPECT STRATUS TO OOZE
INTO THE AREA FROM THE NORTH LATE THIS EVENING THROUGH THE
OVERNIGHT. THIS WILL PREVENT TEMPERATURES FROM FALLING QUICKLY SO IT
WILL BE ANOTHER MILD NIGHT WITH LOWS IN THE UPPER 60S AND LOWER 70S.
HAZE OR LIGHT FOG IS POSSIBLE FOR SOME AREAS...BUT PRIMARILY EXPECT
LOW CLOUDS.

SIMILAR TO A FEW DAYS AGO...THE LACK OF SIGNIFICANT AIRMASS EXCHANGE
BEHIND THE FRONT WILL LIKELY SUPPORT A PERSISTENT STRATUS DECK THAT
LINGERS INTO SATURDAY MORNING BEFORE DISSIPATING FOR INLAND AREAS.
ITS POSSIBLE LAKE STRATUS COULD LINGER OVER SOUTHERN LAKE MICHIGAN
AND ADJACENT LAKEFRONT AREAS INTO SATURDAY EVENING. HAVE TRENDED
TEMPERATURES TOMORROW CLOSER TO MET GUIDANCE WHICH HAS A HANDLE ON
THE ANTICIPATED SLOWER EROSION OF CLOUD COVER. WITH ONSHORE FLOW AND
CLOUDS...LAKEFRONT AREAS MAY NOT ESCAPE THE LOWER AND MID 70S...WITH
LOW AND MID 80S WELL AWAY FROM THE LAKE. A FEW UPPER 80S ARE
POSSIBLE IN THE FAR SOUTH. MOISTURE POOLING NEAR THE STALLED OUT
FRONTAL BOUNDARY AND THE WARMER TEMPERATURES COULD SUPPORT A FEW
STORMS IN THE FAR SOUTHEASTERN CWA...SO MAINTAINED SLIGHT TO LOW
CHANCE POPS.

AFTER A DRY SATURDAY NIGHT...ATTENTION WILL TURN TO A SHARPENING
UPPER TROUGH AND SURFACE COLD FRONT POISED TO AFFECT AREA ON SUNDAY.
CLOUD COVER IS A BIT OF A WILD CARD...BUT 850 MB TEMPERATURES
APPROACHING 20C AND 925 TEMPS LOW-MID 20S WILL RESULT IN A VERY WARM
DAY WITH HIGHS IN THE UPPER 80S TO AROUND 90 AWAY FROM LAKE
MICHIGAN. WEAK PRESSURE GRADIENT AND FLOW ALOFT IS EXPECTED TO ALLOW
FOR A LAKE BREEZE BOUNDARY TO PUSH INLAND AND COOL OFF LAKESHORE
AREAS SOME. DESPITE QUESTIONS OVER MOISTURE RETURN AHEAD OF THE
APPROACHING COLD FRONT...A STRONGER UPPER WAVE...HEIGHT FALLS
ASSOCIATED WITH THE DEEPENING TROUGH AND A SHARPER BAROCLINIC ZONE
WILL SUPPORT AT LEAST SCATTERED THUNDERSTORM DEVELOPMENT SUNDAY
AFTERNOON AND EVENING. DID NOT MAKE BIG CHANGES TO POPS FROM
PREVIOUS FORECAST.

THIS FRONT WILL FINALLY SCOUR OUT THE UNSEASONABLY WARM AND HUMID
AIR MASS WE HAVE BEEN UNDER...SO DO NOT EXPECT WIDESPREAD STRATUS
BEHIND IT. THE 12Z RUN OF THE GFS HAS SLOWED THE ARRIVAL OF THE BEST
PUSH OF COOL AIR UNTIL MONDAY EVENING...BUT OTHER GUIDANCE CONTINUES
WITH THE IDEA OF 10C OR A BIT LOWER AIR AT 850 MB PUSHING IN
EARLIER. HAVE HEDGED TEMPS A BIT WARMER IN THE SOUTHERN CWA AND WILL
LIKELY NEED ADDITIONAL WARMING FOR THE WHOLE AREA IF OTHER GUIDANCE
TRENDS TO THE GFS. OTHERWISE KEPT MUCH OF THE AREA SIMILAR TO THE
PREVIOUS FORECAST....WITH MID AND UPPER 70S AWAY FROM LAKE MICHIGAN.
STRONG ONSHORE FLOW WILL LIKELY KEEP LAKESHORE AREAS IN THE LOWER
70S...IF NOT A FEW DEGREES LOWER AND ALSO RESULT IN LARGE WAVES AND
STRONG CURRENTS HAZARDOUS TO SWIMMING.

LONG TERM...MONDAY NIGHT THROUGH THURSDAY...

HIGH PRESSURE WILL SPREAD ACROSS THE REGION AND MORE OR LESS REMAIN
IN PLACE THROUGH THE MIDDLE OF THE WORK WEEK. THIS WILL LIKELY
RESULT IN ANOTHER EXTENDED DRY PERIOD...THOUGH SOME GUIDANCE IS
INDICATING A LOW CHANCE FOR PRECIP WEDNESDAY NIGHT INTO THURSDAY.
AFTER FAIRLY COOL TEMPERATURES TUESDAY...TEMPERATURES WILL WARM BACK
TO NEAR NORMAL ON WEDNESDAY...POSSIBLY FOLLOWED BY MODEST COOLING
BEHIND A COLD FRONT ON THURSDAY.

RC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SCATTERED TSRA EXPECTED TO BE NEAR BY STARTING 23Z OR SO.

* WINDS TURNING NORTH-NORTHWEST THEN NORTH-NORTHEAST BEHIND
  THUNDERSTORMS/COOL FRONT TOWARD 00/01Z.

* LOWER END MVFR CIGS EXPECTED BY MID/LATE EVENING...WITH IFR
  POSSIBLE EARLY SATURDAY MORNING.

MDB

//DISCUSSION...UPDATED 20Z...

STORM COVERAGE CONTINUES TO SLOWLY INCREASE ACROSS SOUTHERN
WISCONSIN WITH A FEW ISOLATED CELLS TRYING TO FIRE FURTHER TO THE
SOUTH. HAVE SLOWED TIMING OF MAIN THUNDERSTORM WINDOW BY AN HOUR
AND TIGHTENED UP THE SHIFT FROM NNW TO NNE WINDS BEHIND THE
STORMS/WITH THE FRONT THIS EVENING. HAVE A BIT LESS CONFIDENCE IN
DETAILS OF LOWERING CEILINGS THIS EVENING...MAINLY WITH RESPECT TO
TIMING...AS MUCH OF THE CLOUD COVER BEHIND THE STORMS IS TAKING ON
AN DIURNAL APPEARANCE SO ARRIVAL OF STRATUS MAY BE DELAYED.

MDB

FROM 18Z...

MAIN FOCUS IS SCATTERED TSRA DEVELOPMENT TO THE NORTHWEST
AFFECTING THE AREA LATE THIS AFTERNOON/EARLY THIS EVENING...AS
WELL AS A SHIFT TO NORTH-NORTHEAST WINDS BY MID EVENING OR SO.
SURFACE ANALYSIS SHOWS A COOL FRONTAL BOUNDARY FROM JUST SOUTH OF
KSBM TO NEAR KDLL TO JUST SOUTH OF KPDC. VISIBLE SATELLITE SHOWS
SOME INCREASE IN CUMULUS DEVELOPMENT JUST AHEAD OF THE FRONT
ACROSS SOUTHERN WISCONSIN WITH RADAR IMAGERY SHOWING SOME SCATTERED
STORMS JUST WEST OF LAKE MICHIGAN. WITH BUILDING INSTABILITY THE
COVERAGE OF SCATTERED STORMS SHOULD INCREASE TO THE WEST ALONG THE
FRONT AND PUSH SOUTHWARD THROUGH LATE AFTERNOON. HAVE MADE LITTLE
CHANGE TO THE TAFS FOR 18Z IN TERMS OF TIMING OF TS...THOUGH AM A
LITTLE CONCERNED THAT ARRIVAL IN THE AREA MAY NEED TO BE SLOWED
SLIGHTLY. DURATION LOOKS TO BE ON THE ORDER OF A FEW HOURS AND
COVERAGE MAY BE SUCH THAT NOT ALL TERMINALS ARE DIRECTLY
AFFECTED...BUT HAVE GOOD CONFIDENCE IN ACTIVITY BEING IN THE AREA.

THE OTHER CONCERN WILL BE WINDS SHIFTING TO THE WEST AS THE FRONT
APPROACHES THEN TO THE NORTH-NORTHWEST AND THEN NORTH-NORTHEAST
SOON AFTER. THIS SHIFT MAY OCCUR AS STORMS ARE CROSSING THE AREA
SO TO THE SHIFT COULD OCCUR SLIGHTLY EARLY THAN INDICATED. ONCE
STORMS EXIT...STRATUS IS EXPECTED TO SPREAD IN BY MID
EVENING...WITH LOWER MVFR BASES LIKELY. A FURTHER LOWERING TO IFR
IS POSSIBLE LATE TONIGHT/EARLY SATURDAY. THE INCOMING AIRMASS WILL
NOT BE NOTABLY DRIER BUT WIND SPEEDS LOOK TO REMAIN SLIGHTLY
ELEVATED SO FOG DEVELOPMENT LOOKS UNLIKELY BUT WILL NEED TO
MONITOR IF WINDS DROP OFF...ESPECIALLY OVER AREAS THAT RECEIVE
RAINFALL. NORTHEAST WINDS WILL CONTINUE SATURDAY. IMPROVEMENT TO
VFR IS EXPECTED WITH SCATTERING CLOUDS EARLY SATURDAY
AFTERNOON...THOUGH THIS MAY TAKE A BIT LONGER AT GYY.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM-HIGH CONFIDENCE IN TIMING AND OCCURRENCE OF TSRA.

* HIGH CONFIDENCE IN WINDS SHIFTING TO THE NORTH-NORTHWEST THEN
  NORTH-NORTHEAST...MEDIUM-HIGH CONFIDENCE IN TIMING.

* MEDIUM-HIGH CONFIDENCE IN LOWER END MVFR CIGS BY MID
  EVENING...LOW-MEDIUM CONFIDENCE IN TIMING. LOW-MEDIUM
  CONFIDENCE IN SOME IFR SATURDAY MORNING.

MDB

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...VFR.
SUNDAY...VFR. CHANCE OF TSRA IN THE AFTN/NIGHT. COULD SEE LOCAL
MVFR/IFR CIGS.

MONDAY THROUGH THROUGH...VFR.

BEACHLER

&&

.MARINE...

318 PM...LOW PRESSURE OVER NORTHERN LAKE HURON WILL MOVE EAST
TONIGHT AS A TRAILING COLD FRONT MOVES SOUTH OF LAKE MICHIGAN BY
MID EVENING. THE GRADIENT WILL INCREASE BEHIND THIS FRONT WITH
NORTHERLY WINDS 15-25 KTS THROUGH MUCH OF THE NIGHT WITH A FEW
HIGHER GUSTS POSSIBLE. WEAK HIGH PRESSURE WILL BUILD ACROSS THE
WESTERN LAKES ON SATURDAY AND THIS WILL LIKELY LIMIT THE DURATION
OF STRONGER WINDS ON THE FAR SOUTH END OF LAKE MICHIGAN. THUS AT
THIS POINT...NOT EXPECTING SMALL CRAFT CRITERIA SATURDAY MORNING
FOR EITHER THE ILLINOIS OR INDIANA NEARSHORE WATERS. WINDS MAY GO
LIGHT AND VARIABLE SATURDAY EVENING AS THIS HIGH MOVES EAST...THEN
WINDS WILL TURN SOUTHERLY AHEAD OF THE NEXT LOW MOVING ACROSS
ONTARIO ON SUNDAY. A TRAILING COLD FRONT FROM THIS LOW WILL MOVE
ACROSS LAKE MICHIGAN SUNDAY EVENING. A RATHER STRONG GRADIENT
COMBINED WITH MUCH COOLER AIR SPREADING ACROSS THE REGION SHOULD
RESULT IN A PROLONGED PERIOD OF NORTHERLY WINDS 15-25 KTS AND
POSSIBLY SOME HIGHER GUSTS TO 30 KTS ON MONDAY. WINDS WILL SLOWLY
DIMINISH MONDAY NIGHT INTO TUESDAY AS HIGH PRESSURE BUILDS ACROSS
THE LAKES REGION TUESDAY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ008-ILZ010-ILZ019 UNTIL 7 PM FRIDAY.

IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 30, 3:42 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
442 PM CDT FRI AUG 30 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
312145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
442 PM CDT FRI AUG 30 2013 /542 PM EDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS LATE AFTERNOON AND THIS EVENING.
    THE MOST INTENSE COULD PRODUCE:
      DAMAGING WIND GUSTS UP TO AROUND 60 MPH...
      HAIL UP TO THE SIZE OF QUARTERS...
      FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...
      HEAVY DOWNPOURS WITH LOCALIZED PONDING OF WATER.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN
  ILLINOIS AND NORTHWEST INDIANA THROUGH MID EVENING.

  DISCUSSION:

  MODERATE TO STRONG INSTABILITY OUT AHEAD OF A COLD FRONT WILL
  SUPPORT SCATTERED THUNDERSTORMS PUSHING SOUTHWARD ACROSS THE AREA
  THROUGH THE EVENING.

HOT AND HUMID CONDITIONS WITH HEAT INDEX VALUES NEAR OR SLIGHTLY
OVER 100 DEGREES WILL CONTINUE THE REST OF THE AFTERNOON AND EARLY
EVENING BEFORE THE SUN GETS LOWERS TOWARD THE HORIZON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY...MAINLY SOUTH OF
A LINE FROM GIBSON CITY IL NORTHEASTWARD TO VALPARAISO IN. THERE
IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AND SUNDAY NIGHT ACROSS
THE ENTIRE OUTLOOK AREA.

LARGE WAVES COULD PRODUCE STRONG CURRENTS AND HAZARDOUS SWIMMING
CONDITIONS AT LAKE MICHIGAN BEACHES ON MONDAY...LABOR DAY...
THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH THIS EVENING FOR REPORTING OF
ANY SEVERE WEATHER OCCURRENCES OBSERVED.

&&

LMZ740>745-312145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
442 PM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EARLY EVENING. SOME
STORMS COULD BE STRONG TO SEVERE AND PRODUCE WIND GUSTS OF 40 TO
50 KT. LARGE HAIL IS ALSO POSSIBLE. FREQUENT LIGHTNING FROM SOME
OF THESE STORMS WILL POSE A SERIOUS HAZARD TO VESSELS AND ALL
PARTIES ABOARD. GUST WINDS AND CHOPPY WATERS WILL LIKELY BE
ENCOUNTERED NEAR ANY OF THE THUNDERSTORMS.

PATCHY FOG IS POSSIBLE LATE TONIGHT AFTER THE A COLD FROM PASSES
BY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT MONDAY THROUGH TUESDAY MORNING ALONG THE INDIANA
SHORE AND PORTIONS OF THE ILLINOIS SHORE.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-312145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
442 PM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ON THE
FAR SOUTHERN PORTION OF LAKE MICHIGAN. SOME STORMS COULD BE STRONG
TO SEVERE AND PRODUCE WIND GUSTS OF 40 TO 50 KT. LARGE HAIL AND
FREQUENT LIGHTING ARE ALSO POSSIBLE WITH THE STORMS.

PATCHY FOG IS POSSIBLE TONIGHT FOR THE ENTIRE LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH SUNDAY EVENING.

&&

RC/TRS

In the hours before

Special weather statement, Aug 30, 11:38 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1238 PM CDT FRI AUG 30 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
302100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO...
OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE...PONTIAC...
WATSEKA...PAXTON...GARY...VALPARAISO...MOROCCO...RENSSELAER...
FOWLER
1238 PM CDT FRI AUG 30 2013 /138 PM EDT FRI AUG 30 2013/

HOT AND HUMID...WITH SEVERE STORMS POSSIBLE LATER TODAY...

TEMPERATURES HAVE RISEN TO NEAR OR A BIT ABOVE 90 DEGREES ACROSS
THE AREA AS OF EARLY AFTERNOON. COMBINED WITH DEWPOINTS IN THE
70S...HEAT INDEX VALUES WILL TOP OUT AT BETWEEN 100 AND 105
DEGREES THIS AFTERNOON AS TEMPERATURES RISE A FEW MORE DEGREES.
HOT WEATHER SAFETY PRECAUTIONS SHOULD BE TAKEN FOR ANYONE SPENDING
A PROLONGED PERIOD OF TIME OUTDOORS THROUGH THE AFTERNOON.

THE HOT AND HUMID AIRMASS IN PLACE AHEAD OF A COLD FRONT PUSHING
SOUTHWARD WILL LIKELY SET THE STAGE FOR A BROKEN LINE OF
THUNDERSTORMS MID TO LATE THIS AFTERNOON INTO THIS EVENING. STRONG
INSTABILITY COULD ALLOW FOR A FEW OF THE MOST INTENSE STORMS TO
BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...AS
WELL AS FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
DOWNPOURS. BE ALERT FOR THE POSSIBILITY OF SEVERE WEATHER LATER
TODAY INTO THIS EVENING.

RC

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 73 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 30, 3:42 PM CST
Where
Lake County, 0.51 mi SW of Lindenhurst
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.416, -88.058

Multiple trees of about 12 inches in diameter were blown down near the intersection of Deep Lake Road and Route 132.

Thunderstorm Wind, Lake

When
August 30, 3:44 PM CST
Where
Lake County, Venetian Vlg to 0.39 mi WNW of Lake Villa
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.400, -88.050

The greatest damage occurred along Hazelwood Drive just south of Hastings Lake where several pine trees were snapped in the middle and many hardwood tree limbs up to 30 feet in length were broken off with power lines down. Scattered structural damage was also reported.

Hail, Lake

When
August 30, 3:51 PM CST to 3:52 PM CST
Where
Lake County, 1.22 mi NNW of Round Lake Hgts
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.415, -88.092

Penny size hail fell near the intersection of Grand Avenue and Cedar Lake Road.

Hail, Lake

When
August 30, 3:52 PM CST to 3:54 PM CST
Where
Lake County, 0.51 mi W of Shaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.380, -88.110

Hail, Lake

When
August 30, 3:53 PM CST to 3:55 PM CST
Where
Lake County, 0.58 mi NNE of Grayslake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.357, -88.044

Quarter size hail fell near the intersection of Lake Street and Washington Street.

Thunderstorm Wind, Lake

When
August 30, 3:56 PM CST
Where
Lake County, 2.06 mi WSW of Grandwood Park to 2.56 mi NNW of Gages Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.386, -87.986

Winds were estimated to 60 mph by a trained spotter near Grand Avenue and Almond Road. Over 20 trees were blown down near Route 45 and Rollins Road.

Thunderstorm Wind, Boone

When
August 30, 3:59 PM CST
Where
Boone County, 3.36 mi ENE of Blaine
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.470, -88.740

Limbs and large trees were blown down.

Thunderstorm Wind, Lake

When
August 30, 3:59 PM CST
Where
Lake County, 0.69 mi SSW of Wildwood
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.321, -88.005

Multiple trees of 12 inches in diameter were blown down near the intersection of Route 45 and Casey Road.

Thunderstorm Wind, Lake

When
August 30, 4:00 PM CST to 4:05 PM CST
Where
Lake County, 2.53 mi ESE of Venetian Vlg to 0.58 mi NNE of Grayslake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.386, -88.004

An amateur radio operator measured 55 mph winds in Grayslake, however, locally higher winds were estimated from damage reports across the area. Numerous branches were blown down on the 600 block of Stuart Street. Multiple trees were blown down near the intersection of Route 132 and Route 45. A large tree fell onto a car.

Hail, McHenry

When
August 30, 4:00 PM CST to 4:02 PM CST
Where
McHenry County, Harvard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -88.620

Hail, Lake

When
August 30, 4:03 PM CST to 4:04 PM CST
Where
Lake County, 2.06 mi NW of Gages Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.370, -88.010

Thunderstorm Wind, Lake

When
August 30, 4:05 PM CST
Where
Lake County, 1.71 mi NNE of Mundelein to 0.17 mi SW of Mundelein
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.291, -87.984

Multiple trees at least 18 inches in diameter were blown down near the intersection of Hammond Street and Seymour Avenue. A 15-inch diameter tree was blown down on Lake Street just East of Butterfield Road.

Hail, McHenry

When
August 30, 4:29 PM CST to 4:34 PM CST
Where
McHenry County, 5.48 mi WNW of Marengo
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.277, -88.701

Hail, McHenry

When
August 30, 4:42 PM CST to 4:44 PM CST
Where
McHenry County, Marengo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Thunderstorm Wind, Cook

When
August 30, 4:50 PM CST to 4:56 PM CST
Where
Cook County, 1.24 mi NW of Skokie to 0.51 mi W of Evanston
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.040, -87.740

Multiple reports of estimated wind gusts to around 70 mph came in from Skokie and Evanston. Three large trees were blown onto homes in Skokie.

Thunderstorm Wind, Cook

When
August 30, 4:50 PM CST
Where
Cook County, 0.51 mi W of Forest Glen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.970, -87.810

Winds were estimated to around 60 mph with multiple tree branches blown down.

Thunderstorm Wind, Cook

When
August 30, 5:00 PM CST
Where
Cook County, 1.83 mi SSW of Niles
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.005, -87.813

Tree limbs up to 8 inches in diameter were blown down across Edison Park. Multiple large tree limbs were split off from trees with some blocking roads and others falling onto power lines.

Hail, Cook

When
August 30, 5:02 PM CST to 5:04 PM CST
Where
Cook County, 0.86 mi NE of Edison Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -87.840

Hail, Cook

When
August 30, 5:05 PM CST to 5:06 PM CST
Where
Cook County, 1.66 mi NE of Avondale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.985, -87.655

Penny size hail was reported near the intersection of Sheridan Road and Hollywood Avenue.

Hail, Boone

When
August 30, 5:08 PM CST to 5:09 PM CST
Where
Boone County, Belvidere
Measured
0.75 in hail
Reported by
Public
Coordinates
42.250, -88.850

Thunderstorm Wind, Cook

When
August 30, 5:09 PM CST to 5:16 PM CST
Where
Cook County, 1.67 mi NNW of Cragin Jct to 1.82 mi ESE of Avondale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.953, -87.738

There were multiple reports of winds estimated between 60 and 70 mph in Chicago. Winds estimated to 60 mph near the intersection of Irving Park Road and North Kostner Avenue caused trees to be blown down. Large branches were blown down just northwest of Downtown where winds were estimated to 60 mph. Winds were estimated to 70 mph at Montrose and Lake Shore Drive.

Hail, Cook

When
August 30, 5:09 PM CST to 5:16 PM CST
Where
Cook County, 1.67 mi NNW of Cragin Jct to 1.81 mi ESE of Avondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.953, -87.738

Penny size hail was reported just northwest of Downtown while quarter size hail was reported at Montrose and Lake Shore Drive.

Thunderstorm Wind, La Salle

When
August 30, 8:40 PM CST
Where
La Salle County, 3.48 mi S of Harding
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.470, -88.839

Trees and crops were damaged near the intersection of Route 52 and Route 23.

Thunderstorm Wind, Livingston

When
August 30, 8:55 PM CST
Where
Livingston County, 2.28 mi W of Cayuga
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.924, -88.623

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474977, 474978, 472821, 472820, 472822, 472823, 472824, 474983, 472834, 472836, 472831, 472832, 475164, 472848, 472849, 472850, 472851, 472852, 472853, 472854, 472855, 472856, 472857, 472858.